Muscle Cramps?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

vickiers
New Member


Date Joined Feb 2008
Total Posts : 2
   Posted 2/23/2008 11:32 PM (GMT -6)   
Hi everyone,
 

I am new to HealingWell but have enjoyed everyone’s comments and experiences.  My husband also has end stage liver disease, he was diagnosed over a year ago and has been alcohol free for the same amount of time.  He is doing real well considering.  We have been to the ER twice with high pneumonia levels and upper GI bleed but we have had no other reoccurrences since.  He takes 80 mil of Lactulose a day as well as Spironolactone and Lasix.  We did have a problem recently with his legs swelling again and couldn't seem to get it under control but they seem to be improving.

 

The reason I am writing now is a couple of things.  He has had some dark black stools, he hasn't pooped for a couple of days even with the Lactulose so were not sure if their still black, we did talk to the Dr. at a recent visit and all his blood work looked good nothing to indicated a bleed but his kidney function was a little low.  Also, he is have muscle cramping all over, not just in the legs but his hands, chest, shoulders and arms.  Has anyone else had to deal with these problems? 

 

Thank you for your feedback, and if there is anything I can do to help you let me know.  My husband is 56 and quit drinking cold turkey, he is truly an inspiration to me.


Butterflythree
Veteran Member


Date Joined Oct 2007
Total Posts : 954
   Posted 2/24/2008 12:32 AM (GMT -6)   
Hi Vickiers and welcome to the forum. My husband suffers from end stage liver disease.

Has your husband's Lasix dosage been increased lately? Lasix lowers potassium levels which can cause muscle cramping. My husband has had muscle cramping in his legs but he hasn't complained of any other cramping. He has been having a lot of trouble getting the swelling in his legs under control. It has really been worrying me.

It is really great that your husband has abstained from drinking. My husband stopped drinking when he learned he had cirrhosis in July 2006. It's hard to believe that it has been that long.

I am glad you decided to join us. There are many knowledgable people here that are always willing to help.
I hope to hear from you again.

Take care
Butterflythree
 
There is always hope!


lavendar
Regular Member


Date Joined Nov 2007
Total Posts : 426
   Posted 2/24/2008 3:26 AM (GMT -6)   
Hello vicikiers: I also have end stage liver disease. I was diagnosed about 6 months ago. Your husband ay need to increase his intake of lactulose. I started off taking 30mg. and am currently at 75mg. with a strong possibility of another increase Dr.s said to increas it as I felt necessary. Due to my mental status.
As for the color of his stools. That usualy indicates a bleed elsewhere in the body if it is not in the esopogus One of my brothers who has kidney problems had stools that were very dark he had no pain but became very weak and ended up in hospital with a bleeding ulcer. He ended up getting 2 blood transfusions. They told me I would be easy for me to get an ulser because I have had them before. Don't mean to scare you but we can bleed easily I am told bly even a small cut. Hope his situation with the cramps improves some one on one of the forums said it has something to do with the electrolites two that would cause cramping would be a change in potassium or sodium. Good luck and stay with us. june

exhaused
Regular Member


Date Joined Nov 2007
Total Posts : 445
   Posted 2/24/2008 10:34 AM (GMT -6)   

Hi Vickiers.  My husband is close to the same age as your.  He's 58 and quit drinking almost a year ago.  I can tell you first hand he had muscle cramps from hell!!!  It was horrible.  The first few times we were home.  It always happened in the middle of the night.  I can't tell you how many night we went with no sleep walking the floors or me beating on his legs.  What was awful was both his hands  would twist up and he couldn't us one hand to pull his fingers out with the other.  It was horrible.  A few time we were in the hospital when it happened and the nurses could believe it.  It looked like he was posessed.  They even had to give him demerol at one point because he was screaming in pain.  Anyway we had a kidney Dr. that came up with something new they were having good results with.  We are in the hospital now so I don't have the bottle with me.  I might have the spelling wrong.  You could ask his Dr.  I think its spelled Klonopin.  They use it for restless leg syndrome.  Let me tell you it works.  My husband is on high doses of diaretics but now does not have cramps much at all.  Welcome to the forum everyone here is wonderful and very helpful.  If there is any other questions you have there will always be someone to help.  Hang in there.

JoAnn


Pink Grandma
Veteran Member


Date Joined Nov 2006
Total Posts : 2445
   Posted 2/24/2008 11:41 AM (GMT -6)   
Hello Vickiers, welcome to HealingWell. So that your husband has this terrible disease. Muscle cramps are a common complaint of liver patients especially when they are on diuretics. It's a fine balancing act that the doctors do with their meds to try and keep them as comfortable as possible.
He needs to have his feces tested for blood or a colonoscopy. Black stools can be a sign of bleeding as June stated below.
As you see, we have a bunch of wonderful people here on this forum.
:-)
We are here to help each other get through a very difficult time. So post when ever you like.

Take care.
Pink Grandma
Forum moderator-Hepatitis

When the going gets tough....the tough get going! Don't always know where I going but I get there anyways.


vickiers
New Member


Date Joined Feb 2008
Total Posts : 2
   Posted 2/24/2008 5:02 PM (GMT -6)   
Thank you everyone for the feed back. We have had to increase his lasix because of the leg swelling so that may be the problem. He has been having good bowel movements so we had actually decreased the amount of lactulose recently so I don't think thats it, but now that his legs arn't as swollen he can cut down on the lasix and we'll see if that makes a difference. As for the dark stools he had a normal poop today so all is good in that department. (It's nice to have people to talk too who don't think it's weird to be fixated on poop all the time).

I am really glad to have a place to go where someone know what your going through.

Thanks again.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 24, 2014 9:43 PM (GMT -6)
There are a total of 2,250,762 posts in 250,369 threads.
View Active Threads


Who's Online
This forum has 157535 registered members. Please welcome our newest member, Keebler.
329 Guest(s), 19 Registered Member(s) are currently online.  Details
cmarquez, Paddicake77, Jerry L., SteelGuy, Orfhlaith, compiler, Stills, bridgestone_44, Captain Slow, jrjenn5, TrinitySierra, Redwing57, Purgatory, Dingleeire, freddyj, gothicarch, Sinthetik, Squirm, (Seashell)


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer